Alert archive / Florida / Tornado Warnings in 1999
Tornado Warning 23, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at May 26, 1999, 6:23 PM CDT for Holmes County, Walton County, Florida. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 1999, 6:23 PM CDT (23:23 UTC)
- Expired
- May 26, 1999, 6:55 PM CDT
- In force
- 32 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
Counties Holmes County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 21 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 6:30 PM CDT | Tornado F1 | De Funiak Spgs, FL | Walton County EMA reported tornado touched down several times along SR 83N and CR 192 north of De Funiak Springs. Five barns destroyed, seven outbuildings sustained minor damage, and a roof lifted off a residence. Numerous trees and power lines downed and el |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 705 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KTLH 262324 RRA TORTLH FLC059-131-262355- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 723 PM EDT WED MAY 26 1999 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN HOLMES COUNTY IN NORTHWESTERN FLORIDA EASTERN WALTON COUNTY IN NORTHWESTERN FLORIDA * UNTIL 655 PM CDT (755 PM EDT) * AT 624 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH A POSSBILBE TORNADO 11 MILES WEST OF PONCE DE LEON... MOVING EAST AT 30 MPH. * SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... PONCE DE LEON BY 645 PM CDT IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY BUILDING. ABANDON VEHICLES. AS A LAST RESORT...SEEK REFUGE IN A CULVERT...DITCH...OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE THE THREAT OF RISING WATER. MCT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at May 26, 2:18 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, May 26, 2:18 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 318 PM EDT WED MAY 26 1999 88-DS ACTIVE THIS AFTN AS CONVECTION IS BREAKING OUT ACROSS THE CWA AND SPREADING EAST. LATEST SPC DISCUSSION MENTIONS POSSIBILITY OF A WEATHER WATCH LATER AS AMS CONTINUES TO DESTABILIZE. SLOW MOVING COLD FRONT ACROSS CENTRAL AL/CENTRAL GA IS EXPECTED TO SAG SOUTH THROUGH THE NIGHT AND STALL ACROSS THE CWA LATER THU. THIS MODELS RUN RESEMBLES EARLIER ETA RUN AS FRONT DOESNT PUSH THROUGH THE CWA. UPPER FLOW OVER THE CWA REMAINS NEARLY ZONAL THROUGH THE FCST PERIOD. SEVERAL UPSTREAM S/WVS DAMPEN BEFORE REACHING THE CWA. WEAKENING VORT MAX ROUNDS BASE OF EAST COAST UPPER TROF BUT REAINS NORTH OF THE CWA AS THE JET IS NOT PROGGD TO DIP AS FAR SOUTH. RIGHT REAR QUAD OF 100KT JET STREAK WAS PROGGD INTO BIG BEND AT 12Z THUR DURING EARLIER RUN. CHANCE POPS LOOK REASONABLE TONIGHT ACROSS THE CWA. DRIER AIR IS EXPECTED TO FILTER IN BEHIND FRONTAL BOUNDARY THUR MORNING NORTH OF THE FL STATE LINE. CLOUDS AND SLGT CHC POPS WILL LIKELY CONTINUE ACROSS MUCH OF THE FLORIDA PORTION OF THE CWA THUR. TLH 66 86 58 87 32-0 PFN 70 82 66 82 32-0 DHN 66 85 60 85 4-00 ABY 65 83 58 86 4-00 VLD 66 85 59 87 4200 13
Nearby
Tornado Warnings in Florida, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.